I recently had a total thyroidectomy. Actually just 3 weeks ago. They immediately started me on Levoxyl 100 mcg. daily. My post op recovery has been good. The past 2 days I have become extremely depressed and weepy. Could that be an indication that my levels are not where they should be? I'm due for blood work in a week. I know depression can be a symptom of hypothyroidism, but I don't want to jump at that. I have never had problems with depression, other than occasional pms............. but, its not that because I'm going through menopause. Just thought I would post and see if anyone else has experienced this. Could I be symptomatic this soon after thyroidectomy??
Dear Pamela: my situation isn't the same as yours but maybe a couple of comments will at least get you started. I'm sure others will answer this post too. I just had a (left only) thyroidectomy on 11/18 because of a questionable nodule that turned out to be benign. I spent 2 nites in hospital, home on day 3. On days 4 & 5 I recognized that I was depressed, because I actually had an episode of severe depression last winter which has been successfully treated with therapy (specifically, cognitive therapy) and antidepressant (Zoloft). I think it was due to the surgical experience, but of course in my case I have half a thyroid left (although it was functioning at a reduced level because the nodule they removed was hyperfunctioning & my TSH etc. were normal & I had no symptoms). Maybe it was my right lobe coming back to life, slowly. Also I just met with my regular nurse practitioner today, and asked her how long it should take for me to find out if the remaining gland will produce enough thyroid hormone. She said it can be "months to a year", and that they will check TSH in 3 months even if I have no symptoms, so that if there is a trend upward, they can start hormone therapy before I get really hypothyroid. Apparently if you get really sick, it can take a lot longer to recover with hormone replacement...I can't speak to your exact issue, but I know I intend to keep a close watch on TSH levels, and to try to determine if I am developing any symptoms (so far, so good). Keep posting & let everybody know how you are doing. This is a great board! I just found it a couple of days before I left for surgery, and I had a lot of help and encouragement from several people in that very short period.(Yeah, menopause. I'm trying to get the right level of estrogen these days, not only for hot flashes, but because I don't want to be confused by those when I'm trying to figure out if I have hypothyroid symptoms! There are so many--I printed up a list yesterday & said to my hubby, "this just looks like a list of the symptoms of getting older!"
I too had some depression about 3 or 4 weeks after surgery, but I attributed that to the fact the Doc did not put me on any thyroid meds until I had the RAD. After RAD it took me a couple of weeks for it to go away. Why did they take your's out? Welcome to the board!
As an infant, I had radiation to the right side of my neck for a birthmark. I got recalled to University of Chicago as an adult for followup. About 10years ago I developed nodules on the right side. The removed the right side because I was at a higher risk for cancer due to the previous radiation. Now, 10 years later I developed several nodules on the other side and slight enlargement. Due to the history............again....is why they removed it. I saw a surgeon and an endocrinologist, and they decided it should come out. It was benign. Surgery was pretty simple, with a good recovery. I had my first levels drawn yesterday. Don't know where I'm at yet. I'm on 100mcg of synthroid which they said is fairly low., but they like to start out low. I think 3/4 of my mood, or depression is probably menopause, and not this thyroid issue. Thanks for the responses!
I hope your recovery is quick and the depression goes away soon.
I am hypo and suffered with mild depression for years until I started with thyroid meds. I recently went through a dosage adjustment and the only symptom left is mild depression again. I am hoping that it goes away when my body adjusts completely to the new dosage. Last time took a good four months for me to feel good. It's been a couple of months since I started the new dosage, so I hope I can feel good again. (I am 44, so menopause may have some to do too, I don't know). I have been playing with the idea of trying some progesterone cream, but I am going to wait a couple of months first to see if my hormones balance like they did the first time I started thyroid meds.
It could be menopause are you taking estrogen? I would see if they would do some testing for that also. 100mcg is a low dose and might have to be raised. Good thing blood work only a week away. I also think some depression is normal post surgery. Any kind of surgery your body was just put through a lot of stress. Hope you feel better soon!